Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

August 14, 2012Lincoln County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 14, 2012, 4:03 PM EDT for Lincoln County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 4:03 PM EDT (20:03 UTC)
Expired
Aug 14, 2012, 4:30 PM EDT
In force
27 min
Issued by
NWS Charleston, WV

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 13 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WWUS81 KRLX 142003
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT TUE AUG 14 2012

WVZ013-015-142030-
KANAWHA WV-LINCOLN WV-
403 PM EDT TUE AUG 14 2012

...A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING
OUT OF LINCOLN COUNTY INTO SOUTHWESTERN KANAWHA COUNTIES...

AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOD AND ALKOL 
OF EASTERN LINCOLN COUNTY...MOVING EAST AT 20 TO 25 MPH.

WIND GUSTS TO 30 MPH...PEA-SIZED HAIL...AND A BRIEF DOWNPOUR ARE 
POSSIBLE WITH THIS CLUSTER OF SHOWERS AND THUNDERSTORMS.

THIS STORM WILL BE NEAR ALUM CREEK AND BROUNLAND AROUND 415 PM...
AND KANAWHA STATE FOREST BY 430 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3826 8200 3833 8191 3832 8170 3827 8169
      3823 8170 3822 8172 3820 8174 3823 8178
      3821 8181 3818 8180 3821 8184 3817 8185
      3814 8198 3827 8201

$$

22

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:27 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 14, 3:27 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT TUE AUG 14 2012

.SYNOPSIS...
WEAK COLD FRONT MOVES THROUGH THIS EVENING...FOLLOWED BY A
SECONDARY FRONT OVERNIGHT. HIGH PRESSURE SAILS ACROSS WEDNESDAY INTO
THURSDAY. A STRONGER COLD FRONT CROSSES FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LOW STRATUS HANGING TOUGH ALONG OH RVR AREA THIS AFTN. SFC FRONT
AS OF 1730Z WAS LOCATED FROM A LINE JUST E OF EKG TO LEX...WITH
WEAK SFC LOW OVER EAST CENTRAL OH. THINK THE LOW STRATUS WILL
BREAK UP OVER NEXT FEW HRS WITH APPROACH OF FRONTAL BOUNDARY.
SEEING BKN LINE OF MAINLY SHRA ATTM AHEAD OF BOUNDARY...ACROSS
WESTERN ZONES. AREAS ALONG AND EAST OF I79/US119 CORRIDOR HAS
MANAGED TO SEE QUITE A BIT OF SUN THUS FAR HELPING TO DESTABILIZE
THOSE AREAS. THINK THIS BKN LINE WILL CONT TO DEVELOP AS IT HEADS
E THIS AFTN WITH THUNDER BECOMING MORE LIKELY ONCE TO
AFOREMENTIONED AREAS. SPC CONT TO HIGHLIGHT THIS AREA IN SLIGHT
RISK AS MID LEVEL FLOW INCREASES WITH APPROACH OF UPR TROF AND
FRONTAL BOUNDARY. WILL PAINT THIS AREA WITH LKLY POPS THIS AFTN
WITH HIGH CHC WEST OF CRW/CKB. STILL BELIEVE BETTER JUXTAPOSITION
OF DYNAMICS AND INSTABILITY WILL REMAIN TO NE OF CWA THOUGH. SFC LOW WILL
SCOOT TO NE WITH FRONTAL BOUNDARY BECOMING RATHER DIFFUSE IN
NATURE HEADING INTO THIS EVE. APPEARS A SECONDARY FRONTAL BOUNDARY
WILL SLIP S FROM UPR OH VALLEY INTO CENTRAL LOCALES BY 06Z TONIGHT
AND HAVE SOME LOW POPS WITH IT. MDLS HAVE THIS PERHAPS STALLING
FOR A TIME OVERNIGHT ACROSS THE AREA BEFORE STOUT S/W TROF SWINGS
THRU IN MORNING HELPING TO TAKE FRONT E. MDLS SHOW DECENT VORT MAX
WITH THIS MOVING ACROSS S KY/SW VA BY 12Z. AS A RESULT WILL KEEP
CHC POPS ACROSS S WV MTNS AND SW VA.

FG VERY TRICKY TONIGHT AS GUIDANCE SUGGESTS MOST PLACES FG
OVERNIGHT. HOWEVER H925 MOISTURE FIELDS SUGGEST LOW STRATUS
DEVELOPING ALONG AND AHEAD OF SECONDARY BOUNDARY TONIGHT WITH
PERHAPS NW PORTION OF CWA EXPERIENCING PARTIAL CLEARING LATE FOR
FG...INCLUDING PKB.

WILL CARRY CHC POPS FIRST HALF OF DAY TOMORROW ACROSS MTNS UNTIL
TROF AXIS SLIDES E TAKING DEEP MOISTURE WITH IT. ANY STRATUS WILL
BREAK UP MY LATE MORNING AS DRIER AIR FILTERS IN FROM NW.

GUIDANCE TIGHTLY CLUSTERED ON NUMBERS TONIGHT AND TOMORROW AND
WILL ROLL WITH A BLEND.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A WARM FRONT PUSHES NORTHWARD ACROSS THE AREA ON THURSDAY. MOISTURE
IS LIMITED...BUT MAY BE ENOUGH TO PRODUCE A FEW AFTERNOON OR EVENING
SHOWERS/THUNDERSTORMS. BASED ON 850 MB TEMPERATURES...WILL RUN WITH
THE WARMER MET MOS FOR HIGHS. A STRONG COLD FRONT THEN MOVES THROUGH
ON FRIDAY/FRIDAY NIGHT. MODEL TIMING VARIES STILL WITH THE
FRONT...SO WILL RUN A MIDDLE OF THE ROAD APPROACH FOR NOW.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
USED A BLEND OF THE ECMWF AND ECMWF ENSEMBLE MEAN FOR THE PERIOD.
ALTHOUGH THIS WOULD HAVE THE COLD FRONT MOVE THROUGH EARLY IN THE
WEEKEND WITH MUCH COOLER AIR BEHIND IT...A COUPLE OF DISTURBANCES
ROTATION THROUGH THE UPPER LEVEL TROUGH WOULD PROVIDE SOME CHANCES
OF PRECIPITATION.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FRONTAL BOUNDARY WILL MOVE E THRU AREA THIS AFTN/EARLY EVE WITH
SHRA/TSRA ALONG AND AHEAD OF. HAVE SOME TEMPO IFR VSBY TSRA FROM
KCRW AND KCKB...POINTS E WHERE BEST INSTABILITY LIES. OTHERWISE
HAVE SOME MVFR SHRA KHTS AND KPKB. SECONDARY FRONTAL BOUNDARY WILL
SLIP S INTO AREA AND STALL FOR A TIME OVERNIGHT. THIS MAKES FG
FCST TRICKY. THINK ENOUGH LLVL MOISTURE WILL LINGER AHEAD OF THIS
SECONDARY BOUNDARY TO ALLOW FORMATION OF MVFR STRATUS...MITIGATING
FG. THUS WILL KEEP FG AT BAY EXCEPT ALLOWING FOR KPKB TO SLIP INTO
IFR/LIFR FG AFTER 09Z WITH SOME PARTIAL CLEARING.

S/W TROF WITH EMBEDDED DISTURBANCE WILL SWING THRU TOMORROW
MORNING WITH SOME SHRA ACROSS SW VA AND S WV MTNS. AS THIS MOVES E
IT WILL TAKE DEEPER MOISTURE WITH IT WITH DRIER AIR FILTERING IN
FROM NW THRU DAY. THUS WILL SCT OUT STRATUS BY LATE
MORNING...HOLDING ON LONGEST ACROSS MTN TAF SITES. EXPECT JUST
SOME FLAT LOW VFR CU IN AFTN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS MAY
VARY THIS AFTERNOON. FOG MAY BE MORE PREVALENT THAN STRATUS OVERNIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    H    H    H    H    M    M    M    L
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    M    M    L
BKW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    M    M    M    H    H    M    M    L    L
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 18Z WEDNESDAY...
IFR FOG POSSIBLE THURSDAY MORNING. IFR POSSIBLE IN THUNDERSTORMS
FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Aug 14, 3:53 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT TUE AUG 14 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-152000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-LINCOLN-PUTNAM-
353 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ010-011-015>020-024>040-046-047-152000-
DICKENSON-BUCHANAN-PLEASANTS-TYLER-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
353 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF LARGE HAIL WITH THUNDERSTORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 3:33 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT TUE AUG 14 2012

OHZ075-084-142000-
ATHENS OH-VINTON OH-
333 PM EDT TUE AUG 14 2012

...CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF VINTON COUNTY
INTO ATHENS COUNTY...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
LAKE HOPE STATE PARK...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH...PEA-SIZED HAIL...AND A BRIEF DOWNPOUR...
ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NELSONVILLE AROUND 340 PM...THE PLAINS AROUND
350 PM AND ATHENS AROUND 400 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3951 8205 3946 8206 3946 8196 3925 8192
      3923 8237 3939 8236 3939 8229 3946 8228
      3948 8221 3947 8218 3948 8217

22
Special weather statement, Aug 14, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT TUE AUG 14 2012

WVZ013-015-142030-
KANAWHA WV-LINCOLN WV-
403 PM EDT TUE AUG 14 2012

...A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING
OUT OF LINCOLN COUNTY INTO SOUTHWESTERN KANAWHA COUNTIES...

AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOD AND ALKOL
OF EASTERN LINCOLN COUNTY...MOVING EAST AT 20 TO 25 MPH.

WIND GUSTS TO 30 MPH...PEA-SIZED HAIL...AND A BRIEF DOWNPOUR ARE
POSSIBLE WITH THIS CLUSTER OF SHOWERS AND THUNDERSTORMS.

THIS STORM WILL BE NEAR ALUM CREEK AND BROUNLAND AROUND 415 PM...
AND KANAWHA STATE FOREST BY 430 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3826 8200 3833 8191 3832 8170 3827 8169
      3823 8170 3822 8172 3820 8174 3823 8178
      3821 8181 3818 8180 3821 8184 3817 8185
      3814 8198 3827 8201

22

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:17 PM EDTSpecial Weather StatementRLXPocahontas28 min
Aug 14, 5:11 PM EDTSpecial Weather StatementRLXFayette34 min
Aug 14, 6:44 PM EDTSpecial Weather StatementRLXWyoming31 min
Aug 14, 7:33 PM EDTSpecial Weather StatementRLXMcDowell27 min
Aug 14, 3:33 PM EDTSpecial Weather StatementRLXAthens27 min
Aug 14, 4:30 PM EDTSpecial Weather StatementRLXAthens, Meigs30 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.